A phase-field model of grain boundary motion. (English) Zbl 1199.35138

Summary: We consider a phase-field model of grain structure evolution, which appears in material sciences. In this paper we study the grain boundary motion model of Kobayashi-Warren-Carter type, which contains a singular diffusivity. The main objective of this paper is to show the existence of solutions in a generalized sense. Moreover, we show the uniqueness of solutions for the model in one-dimensional space.


35K45 Initial value problems for second-order parabolic systems
35K55 Nonlinear parabolic equations
35R35 Free boundary problems for PDEs
Full Text: DOI EuDML Link


[1] F. Andreu, C. Ballester, V. Caselles, J. M. Mazón: The Dirichlet problem for the total variation flow. J. Funct. Anal. 180 (2001), 347–403. · Zbl 0973.35109
[2] F. Andreu, V. Caselles, J. I. Díaz, J. M. Mazón: Some qualitative properties for the total variation flow. J. Funct. Anal. 188 (2002), 516–547. · Zbl 1042.35018
[3] F. Andreu, V. Caselles, J. M. Mazón: A strongly degenerate quasilinear equation: the parabolic case. Arch. Ration. Mech. Anal. 176 (2005), 415–453. · Zbl 1112.35111
[4] H. Attouch: Variational Convergence for Functions and Operators. Pitman Advanced Publishing Program, Boston-London-Melbourne, 1984. · Zbl 0561.49012
[5] V. Barbu: Nonlinear semigroups and differential equations in Banach spaces. Editura Academiei Republicii Socialiste România, Bucharest. Noordhoff International Publishing, Leiden, 1976. · Zbl 0328.47035
[6] G. Bellettini, V. Caselles, M. Novaga: The total variation flow in \(\mathbb{R}\)N. J. Differ. Equations 184 (2002), 475–525. · Zbl 1036.35099
[7] H. Brézis: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North-Holland, Amsterdam, 1973. (In French.) · Zbl 0252.47055
[8] L. Q. Chen: Phase-field models for microstructure evolution. Ann. Rev. Mater. Res. 32 (2002), 113–140.
[9] F. H. Clarke: Optimization and Nonsmooth Analysis. Canadian Mathematical Society Series of Monographs and Advanced Texts. John Wiley & Sons, Inc., New York, 1983.
[10] A. Friedman: Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood Cliffs, 1964. · Zbl 0144.34903
[11] M.-H. Giga, Y. Giga, R. Kobayashi: Very singular diffusion equations. Proc. Taniguchi Conf. Math. Adv. Stud. Pure Math. 31 (2001), 93–125. · Zbl 1002.35074
[12] M. E. Gurtin, M. T. Lusk: Sharp interface and phase-field theories of recrystallization in the plane. Physica D 130 (1999), 133–154. · Zbl 0948.74042
[13] A. Ito, M. Gokieli, M. Niezgódka, M. Szpindler: Mathematical analysis of approximate system for one-dimensional grain boundary motion of Kobayashi-Warren-Carter type. Submitted.
[14] N. Kenmochi: Solvability of nonlinear evolution equations with time-dependent constraints and applications. Bull. Fac. Education, Chiba Univ. Vol. 30. 1981, pp. 1–87. · Zbl 0662.35054
[15] N. Kenmochi: Monotonicity and compactness methods for nonlinear variational inequalities. Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 4 (M. Chipot, ed.). North Holland, Amsterdam, 2007, pp. 203–298. · Zbl 1192.35083
[16] N. Kenmochi, M. Niezgódka: Evolution systems of nonlinear variational inequalities arising from phase change problems. Nonlinear Anal., Theory Methods Appl. 22 (1994), 1163–1180. · Zbl 0827.35070
[17] R. Kobayashi, Y. Giga: Equations with singular diffusivity. J. Statist. Phys. 95 (1999), 1187–1220. · Zbl 0952.74014
[18] R. Kobayashi, J. A. Warren, W. C. Carter: A continuum model of grain boundaries. Physica D 140 (2000), 141–150. · Zbl 0956.35123
[19] J.-L. Lions: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod, Gauthier-Villars, Paris, 1969. (In French.)
[20] M. T. Lusk: A phase field paradigm for grain growth and recrystallization. Proc. R. Soc. London A 455 (1999), 677–700. · Zbl 0933.74016
[21] M. Ôtani: Nonmonotone perturbations for nonlinear parabolic equations associated with subdifferential operators. Cauchy problems. J. Differ. Equations 46 (1982), 268–299. · Zbl 0495.35042
[22] A. Visintin: Models of Phase Transitions. Progress in Nonlinear Differential Equations and their Applications, Vol. 28. Birkhäuser-Verlag, Boston, 1996. · Zbl 0882.35004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.